Texas, 2008

Heat and Drought in Texas, June 1 to 20, 2008

June 1 to 20, 2008 · NWS LUB · 24 events in 24 counties and zones

Abnormally hot and dry weather prevailed over the west Texas South Plains region during the first half of June. The month started with a span of six consecutive days that saw 100 degree temperatures across the area, and fourteen of the month's first sixteen days brought triple digit heat.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$850,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Abnormally hot and dry weather prevailed over the west Texas South Plains region during the first half of June. The month started with a span of six consecutive days that saw 100 degree temperatures across the area, and fourteen of the month's first sixteen days brought triple digit heat. Daytime temperature maxima reached record values at Childress and Lubbock on five occasions, including a 110 degree record set on the 3rd at Childress. Breezy winds accompanied the unseasonably warm weather, which was some fifteen to twenty degrees above climatological averages. In fact, winds were 5 mph higher than climate averages for the same period.

Blowing dust lofted by the wind combined with heat to cause extensive and widespread damages to young cotton crops across the South Plains. Local newspapers and agricultural officials described the cotton as scorched, and reported that many dryland crops were wiped out. Lubbock city and Texas Department of Transportation officials even blamed damage to a city street on black top expansion from excessive heat. No heat related injuries or fatalities were reported.

By mid-month, portions of the southwestern South Plains, including: Cochran, Lynn, Terry, and Yoakum Counties, experienced severe (D2) drought conditions per the U.S. Drought Monitor. The magnitude of drought related impacts quickly subsided by the end of June, however, as a prolonged period of widespread convective rainfalls began to impact the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 2:33 PM CST, 9 hours 27 minutes earlier.

Area forecast discussion, May 31, 2:33 PM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SAT MAY 31 2008

.SHORT TERM...
FLAT SUBTROPICAL RIDGE TO REMAIN PARKED OVER THE FORECAST AREA
THROUGH THE PERIOD. A QUASI-STATIONARY FRONT...EXTENDING EAST/WEST
ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE EXPECTED TO SLIDE
SLIGHTLY NORTHWARD THIS AFTERNOON. THE DRY LINE HAD MIXED TO THE
EAST...NEAR THE CAPROCK ESCARPMENT AT 19Z. CANNOT RULE OUT
POSSIBILITY OF AN ISOLATED SHOWER OR THUNDERSTORM OVER NORTHERN
LOW ROLLING PLAINS THIS EVENING NEAR TRIPLE POINT...HOWEVER WILL
KEEP POPS BELOW 15 PERCENT. ANOTHER MILD NIGHT AS DRY LINE RETREATS
BACK TO NEAR THE STATE LINE BY EARLY MORNING. SUNDAY TO BE SIMILAR
TO TODAY WITH TEMPERATURES CLIMBING TO AROUND THE CENTURY MARK.

.LONG TERM...
FLAT RIDGE CENTERED JUST TO OUR SOUTH WITH MODEST WESTERLY FLOW
ALOFT WILL REMAIN DOMINANT FEATURE THROUGH AT LEAST TUESDAY OR
WEDNESDAY. SURFACE TROUGH SHOULD EXTEND FAR ENOUGH EAST FOR
DOWNSLOPE WARMING SOUTHWEST TO WEST WINDS TO FACTOR INTO CONTINUED
HOT WEATHER. DAYTIME HIGHS WILL CONTINUE 100 OR ABOVE FOR MOST
LOCATIONS.

TRENDS REMAIN TOWARDS DEVELOPING CYCLONIC CURVATURE WEDNESDAY AND
THURSDAY OVER INTERMOUNTAIN WEST WITH BACKING ALOFT OVER WEST
TEXAS. GRADUAL HEIGHT AND THICKNESS LOWERING MAY DROP TEMPERATURES
JUST A BIT THOUGH WILL CONTINUE TOASTY. SURFACE TROF ALSO SHOULD
DEEPEN WITH TIGHTENING OF DRYLINE OVER ROLLING PLAINS. AN ELEVATED
MIXED LAYER SEEMS A SOLID BET OVER OUR AREA WITH THIS PATTERN AND
TRIMMED MENTION OF THUNDER BACK ON WEDNESDAY TO ONLY THE ROLLING
PLAINS. A VIGOROUS DISTURBANCE MAY BE EJECTING OUT ACROSS CENTRAL
OR NORTHERN PLAINS ON THURSDAY WITH SOME POSSIBILITY FOR DRYLINE/
TROF THUNDERSTORMS NEAR EASTERN BORDER...WORTHY OF A SLIM 20 PERCENT
MENTION FOR NOW. NEXT LOW PRESSURE QUICKLY DEEPENING OVER PACIFIC
NORTHWEST SHOULD BRING ON ANOTHER BOUT OF HEIGHT RISES AND WARMING
INTO NEXT WEEKEND. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  98  64  98  62 /   0   0   0   0  10
TULIA         65  98  65 100  66 /  10   0   0   0   0
PLAINVIEW     65  98  65 100  67 /  10   0   0   0   0
LEVELLAND     65 101  65 102  66 /   0   0   0   0   0
LUBBOCK       69 100  69 102  70 /  10   0   0   0   0
DENVER CITY   65 101  69 104  64 /   0   0   0   0   0
BROWNFIELD    66 101  67 103  66 /   0   0   0   0   0
CHILDRESS     69  99  72 102  71 /  10   0  10   0   0
SPUR          68  99  69 102  71 /  10   0   0   0   0
ASPERMONT     70  99  71 103  73 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/05
Hazardous weather outlook, May 31, 10:06 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1106 PM CDT SAT MAY 31 2008

TXZ021>044-020415-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1106 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heat, 4 drought. Local standard time, as filed.

Drought, Lynn

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Lynn forecast zone
Crop damage
$100,000
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Terry

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Terry forecast zone
Crop damage
$100,000
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Cochran

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Cochran forecast zone
Crop damage
$50,000
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Yoakum

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Yoakum forecast zone
Crop damage
$100,000
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Heat, Bailey

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Bailey forecast zone
Reported by
Newspaper
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Heat, Briscoe

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Briscoe forecast zone
Reported by
Newspaper
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Heat, Castro

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Castro forecast zone
Reported by
Newspaper
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Heat, Childress

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Childress forecast zone
Reported by
Newspaper
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Heat, Cottle

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Cottle forecast zone
Reported by
Newspaper
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Heat, Crosby

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Crosby forecast zone
Crop damage
$100,000
Reported by
Newspaper
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Heat, Dickens

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Dickens forecast zone
Reported by
Newspaper
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Heat, Floyd

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Floyd forecast zone
Reported by
Newspaper
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Heat, Garza

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Garza forecast zone
Reported by
Newspaper
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Heat, Hale

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Hale forecast zone
Crop damage
$100,000
Reported by
Newspaper
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Heat, Hall

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Hall forecast zone
Crop damage
$100,000
Reported by
Newspaper
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Heat, Hockley

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Hockley forecast zone
Crop damage
$100,000
Reported by
Newspaper
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Heat, Kent

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Kent forecast zone
Reported by
Newspaper
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Heat, King

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
King forecast zone
Reported by
Newspaper
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Heat, Lamb

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Lamb forecast zone
Reported by
Newspaper
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Heat, Lubbock

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Lubbock forecast zone
Property damage
$50,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Heat, Motley

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Motley forecast zone
Reported by
Newspaper
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Heat, Parmer

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Parmer forecast zone
Reported by
Newspaper
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heat, Stonewall

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Stonewall forecast zone
Reported by
Newspaper
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Heat, Swisher

When
June 1, 12:00 AM CST to June 20, 12:00 AM CST
Where
Swisher forecast zone
Reported by
Newspaper
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110250, 110251, 110252, 110253, 110254, 110255, 110256, 110257, 110258, 110259, 110260, 110261, 110262, 110263, 110264, 110265, 110266, 110267, 110268, 110269, 110270, 110271, 110272, 110273.